New York, 2015

Damaging Winds in New York, May 18, 2015

May 18, 2015 · NWS BUF · 9 events in 3 counties and zones

Showers and thunderstorms over northeast Pennsylvania tracked east northeast across the western southern tier counties of New York. The thunderstorms produced damaging winds estimated between 50 and 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms over northeast Pennsylvania tracked east northeast across the western southern tier counties of New York. The thunderstorms produced damaging winds estimated between 50 and 60 mph. The winds downed trees and power lines. Damage was reported in Chautauqua County in Panama, Jamestown, Frewsburg and Ellington, in Cattaraugus County in Randolph, Little Valley and Ellicottville, and in Allegany County in Cuba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 18, 2:53 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 2:53 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT MON MAY 18 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD
THROUGH THE REST OF THE WEEK...BRINGING DRY WEATHER AND COOLER
TEMPERATURES...WITH HIGHS MAINLY IN THE 60S. HIGH PRESSURE WILL
SLIDE EAST OF THE AREA BY THE WEEKEND...AND THIS WILL
ALLOW TEMPERATURES TO RECOVER BACK INTO THE 70S FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE FORECAST AREA REMAINS BETWEEN A RIDGE AXIS TO OUR EAST AND AN
UPPER-LEVEL LOW OVER THE UPPER GREAT LAKES...PRODUCING SOUTHWESTERLY
FLOW ALOFT ACROSS WESTERN AND CENTRAL NEW YORK. PW VALUES ON THE 12Z
KBUF SOUNDING WERE AROUND 1.5 INCHES AND CURRENT MESOANALYSIS
SUGGEST MOISTURE ADVECTION HAS PUSHED THESE VALUES TO NEAR 1.7
INCHES. AN AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PRE-
FRONTAL TROUGH WILL CONTINUE TO PUSH THROUGH CENTRAL NEW YORK
THROUGH EARLY EVENING. MEANWHILE ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS DEVELOPING OVER OH AND NW PA ARE ASSOCIATED WITH A
WEAK SHORTWAVE IN THE SOUTHWESTERLY FLOW. AS THIS WAVE RIDES UP AND
AROUND THE RIDGE AXIS THIS EVENING...THESE SHOWERS AND THUNDERSTORMS
WILL EVOLVE ACROSS THE SOUTHERN TIER AND INTO THE FINGER LAKES
REGION. MEAN STORM MOTION BASED ON CLOUD LAYER WINDS SUGGEST EAST-
NORTHEAST MOVING STORMS AROUND 20 KNOTS...WHICH IS WHAT ONGOING
STORMS SEEM TO BE OBEYING. GIVEN THIS FORWARD MOTION...DESPITE NEAR-
RECORD PW VALUES...WIDESPREAD INTENSE RAINFALL IS NOT EXPECTED.
HOWEVER...GIVEN BACK-BUILDING STORM VECTORS ARE NEAR-STATIONARY...IF
ANY STORMS DO BEGIN TO BACK-BUILD LATER THIS EVENING...THIS COULD
RESULT IN LOCALIZED FLOODING FROM VERY HEAVY RAINFALL.

OVERNIGHT...A COLD FRONT WILL CROSS THE AREA AS THE SURFACE LOW
TRACKS ACROSS SOUTHERN ONTARIO. WITH DRIER AIR MOVING INTO WESTERN
NEW YORK...ANY REMAINING SHOWER ACTIVITY WILL BE LIMITED TO THE
EASTERN PORTIONS OF THE FINGER LAKES REGION. OVERNIGHT LOWS WILL NOT
FALL QUICKLY WITH REMAIN LOW-LEVEL CLOUD COVER HANGING AROUND
THROUGH THE NIGHT. BY TUESDAY CLEARING WILL WORK ACROSS THE AREA
FROM WEST TO EAST..AS WILL COOLER 850MB TEMPS...DROPPING INTO THE +2
TO +4 C RANGE. THUS TEMPERATURES ACROSS WESTERN NY WILL RECOVER INTO
THE LOW-MID 60S TUESDAY MORNING...BEFORE DROPPING OFF THROUGH THE
50S BY LATE TUESDAY AFTERNOON. FARTHER EAST ACROSS THE FINGER LAKES
REGION...TEMPERATURES SHOULD BE ABLE TO RECOVER A LITTLE LONGER
BEFORE THE COOLER AIR ARRIVES...AND THUS SOME LOW 70S ARE LIKELY
THERE BEFORE COOLING THROUGH THE LATE AFTERNOON. WITH THE EXCEPTION
OF ANY LINGERING EARLY DAY SHOWERS IN THE NORTH COUNTRY...TUESDAY
SHOULD BE DRY AND TURNING SUNNY FOR MOST AREAS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COLDER AIR WILL CONTINUE TO ADVECT INTO THE REGION WITH 850 MB
TEMPERATURES FALLING TO NEAR -4C BY WEDNESDAY MORNING. TEMPERATURES
TUESDAY NIGHT WILL FALL WELL INTO THE 40S WITH SOME UPPER 30S ACROSS
THE NORMALLY COLDER LOCATIONS ALONG THE SOUTHERN TIER AND EAST OF
LAKE ONTARIO. THE FROST RISK LOOKS LIMITED FOR THE COLDEST SPOTS AS
THERE WILL BE SOME GRADIENT AND THERE SHOULD BE A DECENT AMOUNT OF
CLOUD COVER AS A TROUGH SWINGS THROUGH ALONG WITH SOME LAKE-ENHANCED
CLOUD COVER.

SUNSHINE WILL INCREASE WEDNESDAY AS THE CORE OF THE COLDEST AIR
STARTS TO SHIFT OFF TO THE EAST. IT WILL STILL BE A COOL DAY...
ABOUT 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS ONLY IN THE MID TO
UPPER 50S.

SKIES WILL LIKELY CLEAR OFF WEDNESDAY NIGHT WITH DECENT CHANCES OF
FROST FOR INTERIOR SECTIONS IF WINDS CAN DROP OFF ENOUGH.

HIGH PRESSURE WILL REMAIN OVER THE GREAT LAKES THURSDAY AND THURSDAY
NIGHT KEEPING THE AREA DRY. TEMPERATURES SHOULD MODERATE A BIT WITH
HIGHS THURSDAY INTO THE 60S...BUT STILL A COOL THURSDAY NIGHT WITH
LOWS IN THE 40S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THIS PERIOD STARTS WITH A SHORT WAVE TROUGH AND ASSOCIATED WEAK COLD
FRONT MOVING DOWN FROM CANADA. THIS COULD TRIGGER A FEW SHOWERS
ACROSS THROUGH THE REGION FRIDAY. HOWEVER...A LACK OF MOISTURE WILL
LIMIT PRECIPITATION CHANCES. HIGH PRESSURE WILL BUILD INTO THE
REGION BEHIND THE FRONT. THIS WILL USHER IN A DRIER BUT COOLER AIR
MASS FOR FRIDAY NIGHT AND SATURDAY. OVERNIGHT LOW FRIDAY NIGHT
SATURDAY MORNING WILL HAVE TO BE MONITORED FOR POTENTIAL
FROST/FREEZE CONDITIONS.

THE HIGH SHIFTS OFF THE EAST COAST SUNDAY...SETTING UP A RETURN FLOW
ACROSS THE LOWER GREAT LAKES THAT WILL SIGNAL A RETURN TO WARMER
CONDITIONS. UNSETTLED WEATHER WILL RETURN SUNDAY NIGHT AND MONDAY AS
A WARM FRONT LIFTS NORTH FROM THE OHIO VALLEY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AREAS SOUTH AND
EAST OF A LINE FROM KBUF TO KROC TO KART THROUGH TONIGHT. THIS KEEP
VFR CONDITIONS PREVAILING AT MOST TAF SITES. KJHW HAS THE BEST
CHANCE OF SEEING MVFR/IFR CONDITIONS IN A HEAVIER
SHOWER/THUNDERSTORM THROUGH THIS EVENING.

TONIGHT...EXPECT AREAS OF FOG TO DEVELOP ACROSS THE SOUTHERN TIER
AND AND FINGER LAKES REGION...WHERE HEAVIER PRECIPITATION FALLS
DURING THE DAY TODAY...THIS INCLUDES KJHW.

OUTLOOK...
TUESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
A COLD FRONT WILL SWEEP ACROSS THE EASTERN GREAT LAKES LATE
TONIGHT/TUESDAY WITH AN INCREASE IN WIND SPEED AND WAVE ACTION INTO
TUESDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE LAKE ERIE
NEARSHORES COVERING TUESDAY AFTERNOON/EVENING. HIGH PRESSURE WILL
THEN BUILD OVER THE EASTERN GREAT LAKES WEDNESDAY THROUGH THE REST
OF THE WEEK WITH LOW WIND AND WAVE ACTION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 11 PM EDT TUESDAY FOR LEZ040-
         041.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, May 18, 4:24 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
524 AM EDT MON MAY 18 2015

NYZ001>008-010>014-019>021-085-190930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
524 AM EDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING
MAY BRING LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
524 AM EDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 18, 12:38 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT MON MAY 18 2015

NYZ004-005-014-181815-
ONTARIO-NORTHERN CAYUGA-WAYNE-
138 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO...CAYUGA
AND SOUTHEASTERN WAYNE COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS NEAR LYONS...OR 9 MILES
NORTHWEST OF WATERLOO...MOVING EAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYONS...CLYDE...CONQUEST...SAVANNAH...PORT BYRON AND SOUTH BUTLER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4295 7702 4305 7704 4324 7669 4303 7660
      4303 7671 4301 7696 4296 7696
TIME...MOT...LOC 1737Z 248DEG 19KT 4303 7695

MITCHELL
Special weather statement, May 18, 1:22 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
222 PM EDT MON MAY 18 2015

NYZ005-006-181900-
NORTHERN CAYUGA-OSWEGO-
222 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OSWEGO...CAYUGA AND
NORTHEASTERN WAYNE COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAIR HAVEN BEACH STATE
PARK...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSWEGO...FULTON...FAIR HAVEN BEACH STATE PARK...BATTLE ISLAND STATE
PARK...SCRIBA...VOLNEY...STERLING...IRA...MINETTO...VICTORY...
HANNIBAL...RED CREEK...HINMANSVILLE...PENNELLVILLE...GRANBY CENTER...
FURNISS AND SOUTH HANNIBAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4327 7623 4323 7643 4323 7648 4322 7648
      4318 7665 4326 7672 4330 7672 4349 7644
TIME...MOT...LOC 1822Z 235DEG 17KT 4328 7660

REYNOLDS
Special weather statement, May 18, 3:37 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
437 PM EDT MON MAY 18 2015

NYZ004>006-182130-
NORTHERN CAYUGA-OSWEGO-WAYNE-
437 PM EDT MON MAY 18 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
OSWEGO...CAYUGA AND NORTHEASTERN WAYNE COUNTIES...

AT 434 PM EDT...A THUNDERSTORM WITH A SLOW MOVING DOWNPOUR WAS 7
MILES EAST OF CHIMNEY BLUFFS STATE PARK...OR 8 MILES SOUTHWEST OF
FAIR HAVEN BEACH STATE PARK...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH RAINFALL AMOUNTS
ALONG WITH CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH.

LOCATIONS IMPACTED INCLUDE...
OSWEGO...FULTON...FAIR HAVEN BEACH STATE PARK...BATTLE ISLAND STATE
PARK...CHIMNEY BLUFFS STATE PARK...NINE MILE POINT...SCRIBA...
VOLNEY...PALERMO...STERLING...NEW HAVEN...ROSE...IRA...HURON...
WOLCOTT...MINETTO...VICTORY...HANNIBAL...RED CREEK AND PENNELLVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4330 7615 4313 7687 4328 7692 4331 7684
      4331 7678 4334 7673 4334 7671 4331 7671
      4334 7670 4341 7663 4347 7649 4350 7647
      4353 7640 4351 7631
TIME...MOT...LOC 2034Z 240DEG 29KT 4324 7677

RSH
Special weather statement, May 18, 3:54 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
454 PM EDT MON MAY 18 2015

NYZ004-182130-
WAYNE-
454 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

AT 453 PM EDT...A STRONG THUNDERSTORM WAS NEAR WILLIAMSON...OR 14
MILES EAST OF WEBSTER...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH RAINFALL AMOUNTS
ALONG WITH CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...SODUS...CHIMNEY BLUFFS STATE PARK...SODUS POINT...
ALTON...EAST WILLIAMSON AND PULTNEYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4329 7714 4328 7707 4327 7703 4327 7695
      4328 7693 4328 7692 4320 7690 4315 7728
      4328 7728 4329 7721 4328 7717 4329 7715
TIME...MOT...LOC 2053Z 241DEG 32KT 4326 7714

RSH
Special weather statement, May 18, 4:33 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
533 PM EDT MON MAY 18 2015

NYZ019-182230-
CHAUTAUQUA-
533 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS OVER WATTSBURG...OR 25
MILES WEST OF JAMESTOWN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THE SOW MOVING STORM HAS A HISTORY OF PRODUCING TORRENTIAL
DOWNPOURS WITH RAINFALL AMOUNTS IN EXCESS OF AN INCH AN HOUR.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...LAKEWOOD...FALCONER...CLYMER...CHAUTAUQUA
INSTITUTE...FINDLEY LAKE...LONG POINT STATE PARK...
FREWSBURG...CHAUTAUQUA...ELLINGTON...FRENCH
CREEK...SHERMAN...PANAMA...BEMUS POINT AND STOW.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 14.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4221 7976 4225 7907 4200 7907 4200 7976
TIME...MOT...LOC 2129Z 255DEG 38KT 4200 7976

RSH

The radar

The Buffalo radar (KBUF), 115 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 18, 4:57 PM EST
Where
Chautauqua County, 0.86 mi NW of Panama
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.080, -79.490

Law enforcement reported trees and wires downed by thunderstorm winds in Panama.

Thunderstorm Wind, Chautauqua

When
May 18, 5:16 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.100, -79.240

Law enforcement reported trees and wires downed by thunderstorm winds in Jamestown.

Thunderstorm Wind, Chautauqua

When
May 18, 5:22 PM EST
Where
Chautauqua County, 0.86 mi NE of Frewsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.060, -79.160

Law enforcement reported trees and wires downed by thunderstorm winds in Frewsburg.

Thunderstorm Wind, Chautauqua

When
May 18, 5:24 PM EST
Where
Chautauqua County, Ellington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.220, -79.100

Law enforcement reported trees and wires downed by thunderstorm winds in Ellington.

Thunderstorm Wind, Cattaraugus

When
May 18, 5:46 PM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.160, -78.980

Law enforcement reported trees and wires downed by thunderstorm winds in Randolph.

Thunderstorm Wind, Cattaraugus

When
May 18, 6:05 PM EST
Where
Cattaraugus County, 1.02 mi W of Little Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.250, -78.800

Law enforcement reported trees and wires downed by thunderstorm winds in Little Valley.

Thunderstorm Wind, Cattaraugus

When
May 18, 6:10 PM EST
Where
Cattaraugus County, Ellicottville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.270, -78.670

Law enforcement reported trees and wires downed by thunderstorm winds in Ellicottville.

Thunderstorm Wind, Allegany

When
May 18, 6:41 PM EST
Where
Allegany County, 0.3 mi E of Rawson
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.319, -78.314

Law enforcement reported trees and wires downed by thunderstorm winds in Cuba.

Thunderstorm Wind, Allegany

When
May 18, 7:20 PM EST
Where
Allegany County, 2.47 mi SW of Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.060, -77.820

A trained spotter reported trees, downed by thunderstorm winds, blocking Route 248.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582971, 582975, 582976, 582977, 582972, 582973, 582974, 582979, 582980.